Dear Doctor: Because I had an ulcer, three years ago a doctor wrote me a prescription for Prilosec and told me I had to take it for the rest of my life. But lately, articles in the newspaper have seemed to contradict his thinking, suggesting that Prilosec and similar medicines can cause heart problems. What's your opinion?
Dear Reader: Prilosec is one of many proton pump inhibitors (PPIs) that include Prevacid, Aciphex, Protonix, Nexium and Dexilant. These drugs work by blocking the formation of hydrogen chloride in the stomach. This very strong acid is necessary to break down proteins so that they can be absorbed by the small intestine.
I don't know the specifics about the causes of your stomach ulcer -- the size, the depth, whether it was a bleeding ulcer or caused by aspirin or other anti-inflammatory medications -- but I do agree with your doctor that a proton pump inhibitor would be necessary for the healing of the ulcer. These drugs decrease the acidity of your upper gastrointestinal tract, allowing for an ulcer to heal. The normal duration for treatment is from two to 12 weeks.
In some circumstances, a PPI needs to be continued indefinitely, such as when an ulcer doesn't heal, when an older patient has an ulcer that's larger than 2 centimeters, or when a patient has three or more ulcers per year. People with recurrent acid reflux also need to be on prolonged courses of proton pump inhibitors.
While there are benefits to these medications, there also are downsides. Any drug that changes the normal physiological process of the body can have unintended consequences, and PPIs are no exception. With prolonged use, the decreased formation of hydrogen chloride in the stomach can decrease calcium absorption and bone strengthening, increasing the risk of osteoporosis. Prolonged use can also reduce the absorption of magnesium and B12, and increase the risk of intestinal infections, such as those caused by Clostridium difficile, leading to severe diarrhea.
As for your specific question about proton pump inhibitors and heart disease, a 2014 study published in the International Journal of Cardiology compared more than 126,000 people who took PPIs with an equal number who didn't. After 120 days, researchers found a 58 percent increase in the risk of heart attacks among those who took them. The biggest problem with this study is that the authors couldn't assess whether those in the study smoked cigarettes, were obese or had a family history of heart disease.
A 2015 study published in the journal PLOS One analyzed large amounts of data both from people who used PPIs for gastroesophageal reflux and those who didn't. In this study, researchers found a 16 percent increase in the rate of heart attacks among those who took PPIs. The authors didn't find this risk in those taking acid-reducing histamine-2 blockers, such as Zantac, Pepcid or Tagamet. The authors, however, did note that people who take proton pump inhibitors may be sicker patients to begin with and thus may have an increased risk of having a heart attack.
Then there was a 2016 study in The American Journal of Medicine that focused on people taking Prilosec with two blood thinners after having either angina or a heart attack. After 110 days, researchers found no increase in the risk of heart attacks.
Finally, an analysis of 11 studies -- with a total of more than 84,000 patients -- looked at use of proton pump inhibitors in people taking the blood thinner Plavix after having an angioplasty. The authors found a 37 percent increase in the rate of heart events among those taking the proton pump inhibitor Clopidogrel with Plavix and those taking just Plavix, but they found no difference in death rates. The findings suggest that PPIs decrease the ability of a blood thinner, like Plavix, to work.
Overall, it's clear we need better studies of the potential link between proton pump inhibitors and heart disease.
Your worry about taking Prilosec for the rest of your life is understandable, but you're probably on the drug for a good reason. Just know that there can be long-term side effects, and be aware of them. You can also ask your doctor to keep you apprised of any new research on long-term use of PPIs.
(Send your questions to firstname.lastname@example.org, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095.)